MAUDE Adverse Event Report: STERILMED, INC. CATHETER SOUNDSTAR ECO 3D DIAGNOSTIC ULTRASOUND FOR USE ON SIEMENS IMAGING SYSTE; REPROCESSED INTRAVASCULAR ULTRASOUND CATHETER

STERILMED, INC. CATHETER SOUNDSTAR ECO 3D DIAGNOSTIC ULTRASOUND FOR USE ON SIEMENS IMAGING SYSTE; REPROCESSED INTRAVASCULAR ULTRASOUND CATHETER
Model Number BIO10438577
Medical Device Problem Code Delivered as Unsterile Product (1421)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/20/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent an atrial fibrillation procedure with a reprocessed catheter soundstar eco 3d diagnostic ultrasound for use on siemens imaging system and a sterility issue occurred.The packaging had a small puncture the size of a small pinky fingernail in the pouch.The catheter was not damaged but was no longer sterile.It was noted that the packaging was received damaged.The hole was noticed before opening the primary packaging, so it was not opened.Another catheter was used.There was no patient consequence.
 
Additional Manufacturer Narrative
A product has not yet been received for this complaint report, however two photographs were provided showing the reported damage.This investigation is based on those two photographs.Each photo captures a small section of a packaged catheter, having already been removed from its clayboard box package.There is no image provided of this outer clayboard package or the shipping container.In the photographs, no label can be seen.However, a serial number flag label is visible with the id (b)(4), which identifies the catheter as a (b)(4) 10fr soundstar eco imaging catheter and links the device to lot 2160269 (1st time reprocessing), which matches the reported lot number and product code.It was observed and verified that both photographs show a half-circle shaped puncture in the clear, tyvek® side of the packaged device.The puncture goes inward, indicative of an unknown sharp object that penetrated the package externally.It cannot be confirmed that the packaged device in the photo was fully sealed.As well, there was no provided evidence of the device¿s outer clayboard box or shipping container having damage.The photos are insufficient evidence to confirm the damage was present prior to the device¿s removal from the clayboard box.Imaging catheters are placed on a plastic backing card and secured with twist ties.A polyethylene tube is placed on the shaft for protection.The assembly is then placed in a nylon/ tyvek® pouch which is compatible with the ethylene oxide (eto) sterilization process.The imaging catheters are to be sterilized via eto using a validated and approved process.Upon the completion of sterilization, each imaging catheter package is visually inspected to be clean and free of debris and damage.The pouches are then placed inside white clayboard boxes, prior to distribution to the customer.A review of the device history record for lot 2160269, shows the device passed its finished goods visual inspection.A manufacturing record evaluation was conducted and there were no identified nonconformances.Based on the provided photo, it was determined that the pictured packaging was damaged, however, there was insufficient evidence to determine the cause of the damage.There was no determination that this damage is a result of reprocess manufacturing, the device¿s packaging, sterilization or prior to its distribution to the customer.No conclusion was determined as to the cause of how the damage to the packaging occurred.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.(b)(4).
 
Additional Manufacturer Narrative
It was reported that a patient underwent an atrial fibrillation procedure with a reprocessed catheter soundstar eco 3d diagnostic ultrasound for use on siemens imaging system and a sterility issue occurred as the packaging had a small puncture the size of a small pinky fingernail in the pouch.The product was returned to sterilmed for evaluation.Sterilmed performed visual inspection and functional test on the returned device.Upon receipt, the catheter was visually inspected, and it was found in normal conditions.Per the reported event, no test could be performed since original packaging was not returned for analysis.As part of sterilmed¿s quality process all devices are manufactured, inspected, and released to approved specifications.It should be noted that product failure is multifactorial.The instructions for use contain the following warning stated in the instructions for use: inspect the packaging, and the imaging catheter prior to use.If sterility appears compromised or the package/product appears damaged, do not use.The event described could not be confirmed as the packaging did not return.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the analysis.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.No: (b)(4).
 
Additional Manufacturer Narrative
If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.No: (b)(4).
 
Additional Manufacturer Narrative
Manufacture date (16-aug-2021) and expiration date (16-aug-2022) was obtained 17-nov-2021.Therefore, section d4 and h4 were updated.In addition, the product analysis lab received the device for evaluation on 24-nov-2021.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.No: (b)(4).

Brand Name
CATHETER SOUNDSTAR ECO 3D DIAGNOSTIC ULTRASOUND FOR USE ON SIEMENS IMAGING SYSTE
Common Device Name
REPROCESSED INTRAVASCULAR ULTRASOUND CATHETER
Manufacturer (Section D)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
Manufacturer (Section G)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
Manufacturer Contact
gabriel alfageme
31 technology dr
irvine, CA 92618
9497898687
MDR Report Key12820396
Report Number2134070-2021-00023
Device Sequence Number14877141
Product Code OWQ
UDI-Device Identifier10888551014441
UDI-Public10888551014441
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K110076
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/16/2022
Device Model NumberBIO10438577
Device Catalogue NumberBIO10438577
Device Lot Number2160269
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/24/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/20/2021
Supplement Date Received by Manufacturer11/17/2021
12/17/2021
12/17/2021
Initial Report FDA Received Date11/16/2021
Supplement Report FDA Received Date12/08/2021
12/17/2021
12/17/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown